Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Tulsa, OK

April 30, 2004Craig County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 30, 2004, 9:05 PM CDT for Craig County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 9:05 PM CDT (02:05 UTC)
Expired
Apr 30, 2004, 10:00 PM CDT
In force
55 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Craig County, OK

The radar

The Tulsa radar (KINX), 61 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS54 KTSA 010205
SVRTUL
OKC035-010300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIG COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 904 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTHWEST OF WHITE OAK...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VINITA AND
  WHITE OAK.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF HALF 
DOLLARS.

HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED IN THE WARNED AREA. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3664 9543 3652 9530 3667 9498 3689 9522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 5:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
540 PM CDT FRI APR 30 2004

A VERY WEAK CAP AND SYNOPTIC SCALE DOWNWARD MOTION HAS KEEP
CONVECTION IN CHECK THUS FAR...HOWEVER UPWARD MOTION WILL BEGIN TO
INCREASE SHORTLY AND THEN INTENSIFY AFTER 03Z AS A 90 KNOT JET
SEGMENT PUNCHES OUT INTO THE CENTRAL PLAINS.

THUNDERSTORMS ARE LIKELY TO BEGIN INCREASING SOON ALONG THE COLD
FRONT THAT AT 22Z EXTENDED FROM FROM SOUTHWEST MISSOUR TO THE TULSA
METRO AREA AND ON SOUTHWEST THROUGH OKFUSKEE COUNTY.  MOISTURE
CONVERGENCE HAS BEEN THE MOST PESISTENT DURING THE PAST TWO HOURS
ALONG AN OLD ACTIVITY BOUNDARY IN EASTERN OKLAHOMA ALONG THE I-40
CORRIDOR...AND ON THE FRONT IN THE TULSA METRO AREA AND IN OTTAWA
AND CRAIG COUNTIES.

DEEP LAYER SHEAR IN THE MID 30S TO LOWER 40 KNOTS SUGGEST A MIXED
STORM MODE OF MULTICELLS...AND BRIEF SUPERCELLS.  THE BEST SHEAR AS
NEAR THE ACTIVITY BOUNDARY.  LOW-LEVEL SHEAR AND HELICTITY VALUES
ARE NOT IMPRESSIVE.

WITH TIME A HEAVY RAIN EVENT IS EXPECTED TO EVOLVE ACROSS THE REGION
WITH THE THREAT FOR FLASH FLOODING INCREASING.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH TONIGHT AND SATURDAY MORNING FOR ZONES
OKZ049...OKZ053...OKZ058...OKZ063...OKZ068>076.
Hazardous weather outlook, Apr 30, 7:05 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
705 PM CDT FRI APR 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
705 PM CDT FRI APR 30 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...
...FLOODING POSSIBLE ACROSS PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TONIGHT...

A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO MOVE ALONG THE RED
RIVER ACROSS SOUTHER CENTRAL OKLAHOMA AND NORTH TEXAS. THESE STORMS
WILL CONTINUE TO MOVE SLOWLY TO THE EAST AND AFFECT EXTREME
SOUTHEAST OKLAHOMA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREAT.

AT 7 PM...A COLD FRONT EXTENDED FROM MIAMI TO OKEMAH TO ADA. A
SECONDARY BOUNDARY EXISTS NEAR INTERSTATE 40 IN EASTERN OKLAHOMA AND
WEST CENTRAL ARKANSAS. THESE BOUNDARIES WILL PROVIDE ANOTHER FOCUS
FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THE REMAINDER OF THIS
EVENING. SHEAR IS MAXIMIZED NEAR THE SECONDARY BOUNDARY...AND STORMS
IN THIS REGION MAY BRIEFLY TAKE ON SUPERCELL CHARACTERISTICS...
PRODUCING LARGE HAIL AND DAMAGING WINDS. ELEVATED STORMS WILL
CONTINUE TO INCREASE NORTH OF THE MAIN FRONTAL BOUNDARY...AND A FEW
OF THE STRONGER CELLS MAY PRODUCE LARGE HAIL ACROSS NORTHEAST
OKLAHOMA.

THE STORMS THAT DEVELOP IN NORTHWEST TEXAS AND FAR SOUTH CENTRAL
OKLAHOMA ARE EXPECTED TO ORGANIZE INTO A LARGE CONVECTIVE COMPLEX
THIS EVENING THAT WILL THEN MOVE NORTHEAST ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS OVERNIGHT. A FEW OF THESE STORMS MAY BE
SEVERE...ESPECIALLY SOUTH OF INTERSTATE 40...WITH DAMAGING WINDS AND
LARGE HAIL UP TO QUARTER SIZE.

IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING WILL AGAIN BE A
CONCERN ACROSS SOUTHEAST AND EAST CENTRAL OKLAHOMA AND NORTHWEST
ARKANSAS WITH 1 TO 3 INCHES OF RAIN POSSIBLE THROUGH TONIGHT. THIS
WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS...ESPECIALLY WHERE
HEAVY RAIN AND FLOODING OCCURRED LATE LAST WEEK.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE ENDING SATURDAY AS THE COLD FRONT
MOVES AWAY FROM THE AREA. DRY WEATHER IS EXPECTED MONDAY THROUGH
FRIDAY AS HIGH PRESSURE PREVAILS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 30, 8:48 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
848 PM CDT FRI APR 30 2004

OKZ061-010230-
ROGERS OK-
848 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NORTHERN ROGERS

AT 848 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF BUSHYHEAD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...FOYIL...BUSHYHEAD AND
CHELSEA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.
Special weather statement, Apr 30, 8:55 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
855 PM CDT FRI APR 30 2004

OKZ056-010245-
NOWATA OK-
855 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NOWATA

AT 855 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF DELAWARE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...DELAWARE AND LENAPAH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, Apr 30, 8:57 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
857 PM CDT FRI APR 30 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-010700-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
857 PM CDT FRI APR 30 2004

SEVERE THUNDERSTORM WATCH NUMBER 137 IN EFFECT UNTIL 200 AM CDT.

THE SEVERE THUNDERSTORM WATCH COVERS ALL OF EASTERN OKLAHOMA AND
NORTHWESTERN ARKANSAS UNTIL 2 AM CDT SATURDAY MORNING.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 133 THAT WAS IN
EFFECT UNTIL 10 PM. THIS EFFECTIVELY EXTENDS THE SEVERE THUNDERSTORM
WATCH UNTIL 2 AM CDT
Local storm report, Apr 30, 9:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
901 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             CHELSEA                 36.54N 95.43W
04/30/2004  0.88 INCH        ROGERS             OK   AMATEUR RADIO

&&

SP
Special weather statement, Apr 30, 9:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
902 PM CDT FRI APR 30 2004

OKZ068-010300-
CHEROKEE OK-
902 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 902 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF LOST CITY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH...HULBERT...
LOST CITY AND PEGGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL.
Local storm report, Apr 30, 9:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
905 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             CHELSEA                 36.54N 95.43W
04/30/2004  1.25 INCH        ROGERS             OK   AMATEUR RADIO

&&

SP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:21 PM CDTSevere Thunderstorm WarningTSAChoctaw99 min
Apr 30, 7:22 PM CDTSevere Thunderstorm WarningTSAMayes53 min
Apr 30, 7:50 PM CDTSevere Thunderstorm WarningTSACherokee55 min
Apr 30, 7:53 PM CDTSevere Thunderstorm WarningTSADelaware67 min
Apr 30, 8:56 PM CDTSevere Thunderstorm WarningTSARogers49 min
Apr 30, 9:13 PM CDTSevere Thunderstorm WarningTSAPushmataha62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.